Medication Monday: Suicidal Side Effects

For the first Medication Monday of Suicide Prevention Awareness Month, I wanted to focus on a rare but potentially fatal side effect of antidepressants, which is the risk that some patients will have increased suicidal ideation while on certain antidepressants. This is why it is so important to follow up closely with your medical professional when starting a new antidepressant.

According to research published by the National Institute of Health, evidence suggests that for certain vulnerable patients, the use of Selective Serotonin Reuptake Inhibitors (SSRIs) may increase suicidal ideation. While current evidence doesn’t reveal a clear understanding of this risk, it does seem to be a slightly higher risk for youth and adolescents.

This is also something I’ve heard anecdotally from people who have had bad reactions from their antidepressants and become obsessed with suicide. This, of course, is the opposite of what you want and why clinicians will follow up with you closely during the first weeks of a new medication. It is also why it is important to express any concerns or changes with your medical provider when taking antidepressants. As I frequently remind readers, Medication Monday is not meant as a substitute for medical advice.

Despite the risks, the same research published by the NIH clearly demonstrates that all the evidence we currently have demonstrates the overall efficacy and long-term safety of antidepressants. Indeed, your doctor will have prescribed a specific antidepressant because they believe it will be the best fit to help you in your mental health journey.

Yet as I said, this post, or any of the Medication Monday posts, are not meant to be a substitute for medical advice. Rather, they are merely meant to be a brief informative introduction to the mental health medications currently available, as well as some of the issues associated with those medications. As such, I hope this post has been helpful, and I thank you for reading.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s